Aug 1, 2000
i have been on crix, retrovir and epivir for one year and 3months as my first regimen.i have been undetectable for morethan ten months, but the last two tests show that the vl is coming up to 3000,and a decrease of cd4,from 300 to 250. my question is, is this resistance?or if i think of switching drugs which is the best combination?I have heard of sustiva and combivir,but also read somewhere as combivir is just epi + retrovir(did i misunderstood??),if i go with that combination is it okey?please advise me.
Response from Dr. Cohen
The first question you need to ask yourself is whether you have been missing doses of your medications. If so, you viral load may be increasing because your blood levels of the drugs are decreasing to the point that viral replication can occur. This will ultimately lead to resistance. It is also possible that, if resistance has occurred, your virus has not developed resistance to all the agents that you are taking. Studies would suggest that resistance develops first to epivir (lamivudine, 3TC). This is not something that you are going to be able to figure out without resistance testing which you can obtain through your physician--although I realize that in many places these tests are not available because of cost issues. You are also correct that combivir is a combination pill that includes retrovir (AZT) and epivir (3TC). Switching to the new regimen that you suggest would not be appropriate since this would result in adding only one new agent--the efavirenz (sustiva).
There are a number of approaches that you could take at this point but you are going to need your physician's help. If resistance to indinavir does not seem likely, adding low does ritonavir (norvir) to you regimen will allow you to take indinavir (crixivan) 2 times a day and will boost blood levels of this drug. The decision as to whether this seems reasonable is something you will have to discuss with your physician. Currently, if resistance is felt to be likely, the recommendation is to switch all 3 agents in the regimen. Hope that this has been helpful. Good luck.
I don't take protease inhibitors
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.